Arizona, 2022

Flash Flood in Arizona, August 2, 2022

August 2, 2022 · NWS TWC · 1 event in 1 county or zone

Scattered thunderstorms drifted erratically across southeast Arizona during the afternoon. One storm produced flash flooding near Huachuca City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Scattered thunderstorms drifted erratically across southeast Arizona during the afternoon. One storm produced flash flooding near Huachuca City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 2, 8:52 AM MST, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 2, 8:52 AM MST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
852 AM MST Tue Aug 2 2022

.SYNOPSIS...As we move through the heart of the monsoon season,
expect daily thunderstorm chances with the potential for a few
strong storms this afternoon. Later in the week the pattern shifts
toward more of a heavy rainfall threat.

&&

.DISCUSSION...Satellite imagery depicts clear skies across much of
the region save for a couple morning thunderstorms near the NM
Bootheel, which is spilling into eastern Cochise County. The 12Z
sounding measured a very unstable atmosphere with a MUCAPE of 2700
J/kg. The ECMWF EFI shows that CAPE values today are in the 70th-
80th percentiles, meaning the environment will have plenty of severe
thunderstorm potential. Considering all the blue skies this morning,
we'll have plenty of insolation to warm the boundary layer and erase
that low-level CIN.

Model forecast for the wind profile shows a fairly uniform
easterly/southeasterly flow of 10-15 kts in the mid levels. The
upper levels are a bit stronger with 25-30 kts, which means anvils
will shoot out ahead of storms. Hi-res models a decent range of
solutions, but most can agree on areas south of Tucson being favored
for initiation and we'll see where the outflows take us from there.
Another feature to consider is a weak inverted trough that passes
the area later this evening and overnight, which will provide an
opportunity for overnight activity that sweeps east to west across
the CWA.

&&

.AVIATION...Valid through 03/18Z.
FEW-SCT clouds at 9k-13k ft AGL thru 02/17Z, then SCT-BKN clouds at
7k-11k ft AGL thru 03/05Z. SCTD SHRA/TSRA starting around 02/18Z and
potentially remaining active during the overnight hours. CIGS may
briefly lower to 4k-6k ft AGL with the TSRA, along with mountain
obscurations and wind gusts to 40+ kts. Otherwise, SFC wind will
generally be less than 12 kts, favoring a NWLY direction during the
afternoon hours and variable in direction at other times. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Expect continued scattered shower and thunderstorm
activity this week. Strong and erratic outflow winds may accompany
the stronger thunderstorms, otherwise expect diurnal wind trends.

&&

.PREV DISCUSSION...The 02/00z 500 mb upper air chart had the center
of the mid-level high across central NM. The center of this high
will migrate west over east-central AZ by this afternoon keeping the
area in east to southeast flow aloft. The latest GOES PW imagery
showed values mostly below 1.25" over the eastern half of the
forecast area while in the western half values were as high as 1.60".

For today, we are looking at a little more active day versus Monday
with the bulk of scattered storms being east and south of Tucson.
Although not supported by all of the CAMs, there is the potential
for storms to continue into the overnight hours as they propagate to
the west.

The orientation of the mid-level ridge will have daily changes for
the remainder of the week with the center of the mid-level high near
the 4-corners tomorrow, northern NM Thursday and western KS on
Friday. The area will also see daily pushes of low level moisture
from MCS activity across northern Sonora MX. With that all said, we
are looking at an uptick daily chances of showers and thunderstorms
for the 2nd half of the week with the usual day-to-day variability
of storm coverage. With above normal moisture likely back in place,
the area will see an increased flash flooding threat Wed to Fri and
possibly in the weekend. WPC has portions of area under a slight
risk for heavy rains in the Excessive Rainfall Outlooks for Thu thru
Sun.

High temperatures will be around normal for the next 7 days.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Discussion...Howlett

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 2, 11:54 AM MST, 26 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1154 AM MST Tue Aug 2 2022

AZZ503-504-507-513-021945-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
1154 AM MST Tue Aug 2 2022

...A strong thunderstorm will impact portions of east central Pima,
west central Cochise and northeastern Santa Cruz Counties through
1245 PM MST...

At 1154 AM MST, Doppler radar was tracking a strong thunderstorm over
Sonoita, or 24 miles east of Green Valley, moving northwest at 10
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sierra Vista, Whetstone, Huachuca City, Sonoita, Elgin, Fort
Huachuca, Corona De Tucson, Kartchner Caverns State Park, Canelo and
Madera Canyon.

This includes the following highways...
 Route 82 between mile markers 25 and 61.
 Route 83 between mile markers 13 and 51.
 Route 90 between mile markers 300 and 321.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3177 11017 3147 11029 3166 11096 3195 11079
TIME...MOT...LOC 1854Z 131DEG 7KT 3173 11064

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AWH
Local storm report, Aug 2, 12:19 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1219 PM MST TUE AUG 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 PM     FLASH FLOOD      5 NNW HUACHUCA CITY     31.70N 110.36W
08/02/2022                   COCHISE            AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS HEAVY RAINFALL AND
            PROPERTY IS STARTING TO FLOOD.

&&

KJS

The radar

The Tucson radar (KEMX), 31 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cochise

When
August 2, 12:20 PM MST to 1:30 PM MST
Where
Cochise County, 6.42 mi WNW of Huachuca City Arpt to 4.79 mi W of Huachuca City Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
31.710, -110.383

Heavy rain of 1.5 in less than 90 minutes caused flash flooding of roads and yards northwest of the intersection of Highway 90 and Route 82.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2022Every state in 2022This day in weather historyWarnings in Arizona, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051669.